USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as
selected feedback
from readers.


Advertisement  

Call for papers
USP Results In
What Would You Do?

OTC Recommendation for Dry Mouth?

Click here for this case study, which was
emailed to you on June 14, 2012.

Author Answer

When assessing causes for dry mouth and drowsiness, it is critical to evaluate the patient's current medications and adherence. DR is taking amitriptyline, a tertiary tricyclic antidepressant with a long half-life and significant anticholinergic side effects, on a daily basis. Common anticholinergic side effects include dry mouth, blurred vision, urinary retention, constipation, dizziness, sedation, and orthostatic hypotension. Therefore, one would suspect that amitriptyline is causing the patient's current symptoms of dry mouth and drowsiness. In addition, DR is 68 years old, and the American Geriatrics Society 2012 Beers Criteria for Potentially Inappropriate Medication Use in Older Adults recommends avoiding amitriptyline due to its propensity for significant side effects and potential to increase one's risk for falls.

One may also initially consider that drinking a lot of water may be indicative of elevated blood glucose; therefore, it is important to assess diabetes control. Based on the patient-provided information, his diabetes is controlled. As the pharmacist, it would be advisable to call the prescribing provider to report the side effects associated with amitriptyline and recommend discontinuing use. At this time additional therapy may not be warranted, but rather the pharmacist can discuss good sleep habits with the patient.

In this scenario, the pharmacist communicated DR's symptoms, expressed concern with continued amitriptyline use, and recommended discontinuing amitriptyline to his mental health prescriber. Amitriptyline was discontinued and at follow up, DR noted resolution of his dry mouth and drowsiness.

Marissa C. Salvo, PharmD
Assistant Clinical Professor
University of Connecticut School of Pharmacy
Storrs, Connecticut

Reader Response

It seems that DR's dry mouth isn't secondary to diabetes as his fasting glucose and A1C are well under control. DR may want to have his bupropion XL switched over to a different agent, as bupropion commonly causes dry mouth. He should taper off the bupropion XL over the next couple of weeks and may want to try another agent that has fewer incidence of xerostomia, as most of drugs in this class will carry some risk of dry mouth. If DR's dry mouth persists,
amitriptyline may need to be switched out as well.

J. Kim, PharmD
San Angelo, Texas

Reader Response

Due to the age of the patient, discontinue the amitriptyline, as it has an active metabolite making DR more susceptible to the anticholinergic side effects (dryness of mouth). Adjust dose of bupropion if needed to manage depression symptoms. Also, request more readings of blood glucose levels, looking for wide variations in readings, which A1C levels do not necessarily reflect. Determine if diabetes is contributing to the dry mouth symptoms.

A. Tanabe, BS Pharm
Ann Arbor, Michigan

Reader Response

Patient appears to be having a dry mouth and need for "a booster" due to the bupropion XL and amitriptyline. He should be referred to his MD who prescribed the medication for the purpose of weaning off the drugs. Thereafter, his emotional issues can be evaluated in the light of this change in drug regimen.

M. Neal Jacobs, PD

Reader Response

DR's dry mouth is probably a combination of side effects from the Wellbutrin XL and the amitriptyline. In addition, it may be complicated by his diabetes. His low glucose reading of 106 does not match his A1C of 7. The sugar may be low when he took his reading; however, the use of candy may be raising his basal glucose levels throughout the day causing more thirst. Suggestions: reduce dose of antidepressants or eliminate amitriptyline if possible and make sure candy is "sugar free."

M. Wallach, BS, PhD